Thunderstorm Wind, Chippewa
- When
- September 2, 10:48 PM CST
- Where
- Chippewa County, 0.54 mi SSW of (Eau)eau Claire Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.862, -91.482
A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across Minnesota during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across Minnesota during the evening. These storms moved into west central Wisconsin but weakened considerably with only a few small limbs blown down, and a wind gust of 59 mph at the Eau Claire Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 5:09 PM CST, 5 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 609 PM CDT Mon Sep 2 2019 .UPDATE...For 00Z Aviation discussion below && .SHORT TERM...(This evening through Tuesday night) Issued at 314 PM CDT Mon Sep 2 2019 Main concern in the short term is the Enhanced Risk of Severe Thunderstorms for tonight, mainly along from west Central MN through the Twin Cities and Western WI (basically along and including the I- 94 corridor. Much of the guidance has been indicating a northern solution today, keeping the best chance of severe storms along and to the north of I- 94 for tonight. There is quite a bit of uncertainty with how this event will unfold, however. The key player is the warm frontal boundary (and what is effectively the instability gradient) and where it will be positioned when storms come rolling into western MN from the Dakotas. As of mid afternoon, the warm front has made little progress north today, still positioned from southwest North Dakota, southeastward across South Dakota an into southwest Minnesota. This was expected, so the forecast remains on track at this time. This front will start to creep north over the next few hours, but likely won't make it very far. The 00Z-06Z timeframe looks to be when the front makes its move. During this time, the approaching and deepening low upstream and the presence of a downstream ridge will tighten the gradient and enhance the south-southwesterly flow in the 850-925mb layer, essentially the low level jet. This will push the front northward and the instability gradient as well. Regardless of where the front is, the storms coming out of the Dakotas will want to ride the instability gradient along the front, so this is a matter of where the front is when the storms reach western MN. Hi-res guidance have not handled initiation particularly well across North Dakota and what grabs our attention is the quick speed of current storms in the Bismark CWA, and the placement of them being south of most hi-res guidance. So, would not be surprised to see storms reach western MN and hour or two earlier than previously thought and turn southeast down the I-94 corridor where the instability gradient resides at that time. This would bring a damaging wind and hail treat through this area, but still uncertain as to the efficiency of mixing strong winds to the ground. However, dew points at the surface are expected to increase into the mid and upper 60s this evening given the enhanced southerly flow. This outcome is not for sure, because the enhanced low level jet could push the instability gradient north of I-94 prior to storm arrival from the west, which would keep much of the storms moving more west to east across far north-central and northern MN, mainly grazing the northern MPX CWA. Ultimately though, given the current activity in North Dakota this afternoon, I'm leaning toward the former- thunderstorms are most likely to ride southeast along the I-94 corridor with potentially damaging winds and large hail. .LONG TERM...(Wednesday through Monday) Issued at 314 PM CDT Mon Sep 2 2019 Fairly straight forecast in the long term. There are two chances for precipitation. The first is Wednesday night into Thursday, and the second is Saturday into Sunday. There is not much instability with these systems, so the chance for thunder is low, and the risk for severe weather is very low. Temperatures will be near normal on the dry days, and below normal during the cloudy and wet days. A large area of surface high pressure will be centered across the region on Wednesday. Meanwhile and upstream shortwave trough will move eastward toward the Dakotas and Great Lakes Wednesday night into Tuesday. H850 Theta_E advection ahead of this wave will lead to rising air, clouds, and shower development. Forecast soundings show only a few hundred J/kg of MUCAPE, so the threat for severe weather is very low. Looking ahead, another area of high pressure will settle in for Friday, but zonal flow will develop in the Jet Stream and several shortwave troughs within this jet will bring additional chances for showers and thunderstorms on Saturday and into early next week. At this point the threat for severe weather appears low with these systems. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 610 PM CDT Mon Sep 2 2019 A complex of showers and thunderstorms is expected to race east- southeast across the forecast area from North Dakota tonight. At this point sites anticipated to be affected include KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High winds are the primary threat, although large hail and brief tornadoes (embedded in the line) are possible. Post-frontal strato-cu clouds with MVFR ceilings are possible. Winds will shift to the northwest on Tuesday behind the front, with gusts to 30-35 knots expected. KMSP...There is still a possibility the main line of storms skirts to the north, but still have enough confidence to go with a TEMPO in the 05Z-09Z time frame. /OUTLOOK FOR KMSP/ Wed...VFR. NNW wind 5 kt or less. Thu...VFR. S wind 5 kts. Fri...VFR. NW wind 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Mon Sep 2 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 032045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 332 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms tonight along the I-94 corridor with a Slight Risk elsewhere. Damaging winds, large hail, and a few tornadoes are possible with a line of severe thunderstorms this evening and overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may linger into early Tuesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed along I-94 later this evening. jrb
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Mon Sep 2 2019
MNZ063-070-077-078-WIZ014-015-023>026-030500-
Washington-Dakota-Rice-Goodhue-Polk-Barron-Pierce-St.
Croix-Dunn-Pepin-
1107 PM CDT Mon Sep 2 2019
...A LINE OF STORMS WILL AFFECT SOUTHEASTERN DAKOTA...GOODHUE...
NORTHERN RICE...SOUTHEASTERN WASHINGTON...PEPIN...PIERCE...DUNN...ST.
CROIX...BARRON AND SOUTHEASTERN POLK COUNTIES THROUGH MIDNIGHT...
At 1106 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cumberland to 6 miles southwest of
Woodville to near Morristown. Movement was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Faribault, Northfield, Red Wing, Menomonie, River Falls, Rice Lake,
Cottage Grove, Hastings, Hudson, New Richmond, Prescott and Cannon
Falls.
Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms.
LAT...LON 4521 9157 4521 9167 4460 9165 4459 9202
4441 9209 4445 9224 4445 9243 4437 9243
4436 9255 4420 9256 4420 9282 4435 9344
4481 9284 4564 9213 4563 9154
TIME...MOT...LOC 0406Z 291DEG 46KT 4549 9200 4487 9234 4419 9339
LSSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT Mon Sep 2 2019
MNZ076>078-084-085-030445-
Steele-Le Sueur-Waseca-Rice-Goodhue-
1113 PM CDT Mon Sep 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR...NORTHERN
STEELE...SOUTHWESTERN GOODHUE...SOUTHERN RICE AND NORTHEASTERN WASECA
COUNTIES...
At 1113 PM CDT, a strong thunderstorm was located over Morristown, or
10 miles southwest of Faribault, moving east at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Owatonna, Faribault, Waterville, Medford, Morristown, Elysian,
Warsaw, Clinton Falls, Merton, Moland, Kilkenny and Deerfield.
This includes the following highways...
Interstate 35 between mile markers 39 and 58.
U.S. Highway 14 between mile markers 171 and 182.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4420 9376 4438 9355 4420 9285 4419 9305
4398 9305
TIME...MOT...LOC 0413Z 290DEG 44KT 4422 9347
JLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1120 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 2 N MORRISTOWN 44.25N 93.44W
09/02/2019 M1.00 INCH RICE MN PUBLIC
&&
TDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM TSTM WND DMG 3 NNE ST. BONIFACIUS 44.95N 93.73W
09/02/2019 HENNEPIN MN TRAINED SPOTTER
SPOTTERS REPORTED TREE DOWN ON HOUSE AND
TREES BLOCKING THE ROAD. RADAR CONFIRMED
TORNADO WAS IN THE VICINITY.
&&
CEOSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1134 PM CDT Mon Sep 2 2019
WIZ015-016-025>028-030530-
Chippewa-Barron-Dunn-Eau Claire-Rusk-Pepin-
1134 PM CDT Mon Sep 2 2019
...A LINE OF STORMS WILL AFFECT NORTHEASTERN PEPIN...RUSK...EASTERN
DUNN...CHIPPEWA...EAU CLAIRE AND SOUTHEASTERN BARRON COUNTIES
THROUGH 1230 AM CDT...
At 1134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Birchwood to near
Durand. Movement was east at 55 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Eau Claire, Ladysmith, Chippewa Falls, Altoona, Lake Hallie, Stanley,
Bloomer, Lake Wissota, Chetek, Augusta, Cornell and Cadott.
LAT...LON 4537 9092 4460 9092 4460 9193 4564 9147
4564 9068 4538 9068
TIME...MOT...LOC 0434Z 282DEG 48KT 4558 9145 4462 9188
LSSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT Mon Sep 2 2019
MNZ077-078-085-030545-
Steele-Rice-Goodhue-
1148 PM CDT Mon Sep 2 2019
...A LINE OF STORMS WILL AFFECT STEELE...SOUTHWESTERN GOODHUE AND
SOUTHEASTERN RICE COUNTIES THROUGH 1230 AM CDT...
At 1147 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Concord to near Owatonna.
Movement was east at 55 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Owatonna, Blooming Prairie, Clinton Falls, Merton, Moland, Steele
Center, Bixby and Owatonna Airport.
LAT...LON 4403 9339 4426 9309 4420 9278 4419 9305
4385 9305
TIME...MOT...LOC 0447Z 287DEG 53KT 4418 9283 4405 9325
LSThe La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855995.